Magazine article Drug Topics

Cancer Drug's Overdoses Tied to Rx Label

Magazine article Drug Topics

Cancer Drug's Overdoses Tied to Rx Label

Article excerpt

A special alert has been issued warning hospital and ambulastory care pharmacists about the potential for accidental overdoses of Camptosar, a new antineoplastic agent for advanced cancer of the colon or rectum.

Several accidental overdoses have been tied to a misleading label on Camptosar Injection (irinotecan hydrochloride injection, CPT-11, Pharmacia & Upjohn), according to a special fax alert issued by the Institute for Safe Medication Practices. Launched July 29, the drug may be implicated in one death related to an overdose and three cases in which the patient received a fivefold overdose, as well as three nearmisses, said Michael Cohen, who heads ISMP.

Although the Camptosar container label met Food & Drug Administration requirements, some people preparing doses have apparently assumed that the drug's 20-mg-per-ml concentration on the label indicates the vial's entire contents. Each vial, however, contains a total volume of 5 ml (100 mg), which appears in easily overlooked small print in the upper right-hand corner of the label.

The death occurred in an outpatient setting where no pharmacy was involved in preparing the Camptosar dose, Cohen said. "People have no idea how dangerous cancer drugs that are prepared without review can be. …

Search by... Author
Show... All Results Primary Sources Peer-reviewed

Oops!

An unknown error has occurred. Please click the button below to reload the page. If the problem persists, please try again in a little while.